Rectal pain from UTI or antibiotic?

Patient : Hello, Female, 34...I was diagnosed 12 days ago with a "severe" antibiotic resistant UTI, urinalysis positive for blood, white blood cells and high nitrites. I first took a 3-day course of Bactrim and saw no improvement. I am now on the 5th day of Macrobid and have seen no improvement, but I have a lot of awful side effects - lower abdominal pain and pressure, piercing pains under my ribs on left side, cramping, low grade fever, chills, night sweats, watery diarrhea and upset stomach. I understand these are all side effects of Macrobid, but yesterday I started having rectal spasms and intense shooting pains that are worse when sitting, standing, walking or bending over. When I have a bowel movement, even though it is watery, it feels as though I am constipated. There is a fullness there that feels almost like a blockage. The feces has a strong, foul chemical smell, but my urine has no odor and is a light yellow color, unclouded. I have left 4 messages for my doctor in the last 5 days and have heard nothing back. I have no health insurance and recently laid off, so going to another doctor and having the same tests done is a frustrating prospect. My question is this: Is this intense rectal pain normal for a severe UTI or for Macrobid usage? I can find nothing about it on the internet, except for in regard to UTIs in males. I am prepared to finish the medicine and ride out these awful side effects if needed, but I feel like I should have had some relief of the UTI symptoms by now. Any advice or insight you can offer would be greatly appreciated.
Doctor :   Thank you for your question. Antibiotics have a common side effect of causing GI discomfort. This is because that they c an also kill the naturally occurring helpful bacteria in your gut resulting in gastrointestinal discomfort. In fact, a serious bacterial infection called clostridum difficile (c.diff) can result from a course of antibiotic use. We recommend that you go your doctor to be examined and provide stool sample for testing for c.diff and any other organisms which can be causing your symptoms. Thank you for consulting AskTheDoctor.com

Related Q&A

Q: I have a fever on thurday i took advil to prevent and then on friday night I have problem of frequent urination

Q: Looking for only a urologist Dr KUMAR to answer this So as a recap in mid December, she developed an ecoli uti. It...

Q: I think I have a UTI. I am on Accutance 10 mg/per day. Is there a safe antibiotic to take?

Q: 85 year old female. Has ostomy bag (bladder removed 20 years ago). Patient has had chronic UTIs in the last 6 month...

Q: Hi i have been diagnosed with e coli in my urine.I have had problems passing urine and also have a bloated feeling in...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon

IMAGES ON ASK THE DOCTOR


CNN
BBC
MSNBC
CBS
abcNews
FoxNews